Tornadoes · United States · New Mexico · 2003

F0 tornado, Raton, New Mexico, June 4, 2003

This F0 tornado ran 0.5 miles across Colfax County on June 4, 2003, touching down at 1:29 PM MDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 4, 2003
Touchdown
1:29 PM MDT (19:29 UTC)
Path length
0.5 miles (0.8 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Colfax County
Touchdown point
36.650, -104.130
Lift-off point
36.650, -104.130
Record number
1370

What the Weather Service recorded

A weak tornado was observed by storm chasers over the open rangeland of east central Colfax County or about 15 miles southwest of Capulin.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
19:50 UTC20:30 UTCSevere Thunderstorm WarningABQ
20:31 UTC21:00 UTCSevere Thunderstorm WarningABQ
21:00 UTC22:00 UTCSevere Thunderstorm WarningABQ

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 15:40 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the tornado touched down at Jun 4, 2:52 AM MDT, 10 hours 37 minutes earlier.

Area forecast discussion, Jun 4, 2:52 AM MDT, 10 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
252 AM MDT WED JUN 4 2003

THRU SUN...ISOLATED TO SCATTERED SHOWERS AND STORMS
WILL CONTINUE AS NORTHWEST FLOW ALOFT WHISKS UPPER LEVEL DISTURBANCES
ACROSS THE CWA AND BACK DOOR COOL FRONTS PENETRATE THE EAST EVERY FEW
DAYS. SEVERE WX WILL THREATEN THE EAST MAINLY AFTNS AND EVENINGS
THROUGH THE WEEKEND...BUT OCCASIONAL NIGHT TIME STORMS WILL
ALSO OCCUR SINCE THERE WILL BE FAVORABLE UL FORCING AND PLENTY
OF OUTFLOW BOUNDARY AND FRONTAL TRIGGERS. LOOK FOR SLIGHT TEMPERATURE
VARIATIONS THROUGH MIDWEEK BEFORE COOLING ON SUN AND WARMING
THEREAFTER.

CLOUDS SHOULD DECREASE TO PCLDY IN THE NEAR E TODAY AS THE FRONT
THAT MOVED IN LATE YESTERDAY RETREATS TO THE EASTERN BORDER. THE
WEST IS SHORT ON MOISTURE...AND THE NEXT SIGNIFICANT UL TRIGGER FOR
THAT AREA WON/T ARRIVE UNTIL THU...SO I PAINTED DRY TS OVER
OROGRAPHICALLY FAVORED PORTIONS OF THE WEST THIS AFTN/EVE. IN
CONTRAST...FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD...GOOD CHANCE
FOR TSTMS WITH PASSING UL DISTURBANCES AND OUTFLOW BOUNDARIES EAST
CENTRAL AND NORTHEAST. THERE WILL BE PLENTY OF SHEAR...LOW LEVEL
MOISTURE...AND GOOD QG FORCING EAST OF THE CENTRAL MOUNTAIN
CHAIN...SO A FEW SUPERCELLS SHOULD FORM IN THAT AREA. JUST LIKE I
DID LAST NIGHT...I WILL ADD MENTION OF SEVERE STORMS FOR THIS
AFTN/EVE TO E PLAINS ZONES.

THU AND THU NIGHT...FORCING FOR TSTMS LOOKS STRONG AREAWIDE AS A
TROF DIGS ACROSS THE NORTHERN FRONT RANGE DRAGGING A STRING OF
HEALTHY SHT WVS THRU THE CWA. ANOTHER BD CF WILL ENTER THE NE LATE
WED NIGHT AND MAKE IT ALL OF THE WAY TO ROW BY SUNSET THU. NUMERIC
GUIDC SUGGESTS UP TO 17 MPH E WIND FOR ABQ AIRPORT EARLY THU
MORNING...SO I PUT A LIGHT EAST WIND IN THE GRIDS. IN THE E THU...THE
FRONT WILL WORK WITH THE HEALTHY UL TROF TO TRIGGER A FEW MORE SEVERE
STORMS.

FRI THRU AT LEAST SAT NIGHT...WX LOOKS STORMY AREAWIDE AND
POTENTIALLY SEVERE EAST AS VIGOROUS TROF DIVES SOUTH OUT OF CANADA
OVER THE ROCKIES. GFS AND ECMWF NOW SHOW A LEE TROF SAT WITH A BD CF
MOVING IN LATE SAT NIGHT WITH LOTS OF FIRE WORKS IN THE EAST. WE/LL
MONITOR THIS MODEL TREND FOR CONSISTENCY BEFORE RAISING SAT/S HIGH
TEMPERATURES IN THE GRIDS. GFS HAS DONE A LOT OF FLOPPING AROUND
LATELY. STORMINESS MAY DECREASE FROM THE WEST SUN AS THE UL TROF
PULLS OUT...BUT MORE SVR WX MAY BE POSSIBLE IN THE SOUTHEAST.

GFS STILL SUGGESTS RIDGE ALOFT WILL TRY TO MAKE A COMEBACK STARTING
MON...SO TRENDED TOWARD A DRIER FORECAST AND WARMER TEMPS THRU TUE.
MAY NEED TO INCR POPS N MTNS AND NE TUE IF NW FLOW ALOFT TRIES TO
HANG ON THERE. AS NEXT WEEK PROGRESSES...LOOK FOR AN INCREASE IN
WEST TO SOUTHWEST FLOW ALOFT RESULTING IN HIGHER MAX TEMPS...LOWER
DEWPOINTS...OVERALL AND LESS CONVECTIVE ACTIVITY AND GUTSIER
AFTERNOON WINDS. BD CF/S SHOULD ALSO INTRUDE LESS. DLC

PRELIMINARY NUMBERS...

FARMINGTON................ 092/054 083/050 087 44001
GALLUP.................... 088/046 081/042 083 44001
GRANTS.................... 090/044 083/040 085 44001
GLENWOOD.................. 093/055 089/051 092 44001
CHAMA..................... 084/041 076/038 076 44222
LOS ALAMOS................ 083/050 075/048 076 44112
RED RIVER................. 072/037 061/036 059 44433
TAOS...................... 082/042 070/038 067 44112
SANTA FE.................. 085/048 075/047 078 44112
SANTA FE AIRPORT.......... 086/050 077/049 080 44112
ESPANOLA.................. 089/051 080/049 080 44112
ALBUQUERQUE HEIGHTS....... 092/061 084/056 087 44011
ALBUQUERQUE VALLEY........ 094/057 086/051 089 44011
ALBUQUERQUE FOOTHILLS..... 090/055 082/051 086 44012
ALBUQUERQUE WEST MESA..... 092/059 085/054 088 44011
SOCORRO................... 096/058 090/054 088 44001
SANDIAPARK/CEDAR CREST... 085/048 077/044 083 44133
MORIARTY/ESTANCIA......... 089/049 080/045 086 44333
CARRIZOZO................. 090/058 088/053 085 44111
RUIDOSO................... 083/051 084/046 080 44333
RATON..................... 077/046 065/042 068 44433
LAS VEGAS................. 079/046 070/042 072 44433
ROY....................... 080/046 069/042 072 44433
CLAYTON................... 079/055 067/045 068 44443
SANTA ROSA................ 087/054 078/050 081 44333
TUCUMCARI................. 087/056 076/052 081 44343
FORT SUMNER............... 088/059 079/055 082 44333
CLOVIS.................... 085/058 079/054 080 44433
PORTALES.................. 089/059 082/055 083 44433
ROSWELL................... 093/061 086/057 085 44333

.ABQ...NONE.
Hazardous weather outlook, Jun 4, 6:00 AM MDT, 7 hours 29 minutes before
NMZ001>021-026-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED JUN 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING EAST OF THE CENTRAL MOUNTAIN CHAIN. LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT...BUT HEAVY
RAIN COULD ACCOMPANY A FEW STORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF THE CENTRAL
MOUNTAIN CHAIN THURSDAY AND EAST OF THE SANGRE DE CRISTO MOUNTAINS
FRIDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT...BUT
HEAVY RAIN COULD ALSO ACCOMPANY A FEW STORMS. FORECAST MODELS
INDICATE MORE STRONG TO SEVERE STORMS POSSIBLE ACROSS THE EASTERN
PLAINS FRIDAY THROUGH SUNDAY DURING THE AFTERNOONS AND EVENINGS.
WEATHER CAN CHANGE RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN
CHAVES...COLFAX...CURRY...DE
BACA...GUADALUPE...HARDING...LINCOLN...MORA...QUAY...ROOSEVELT...SAN
MIGUEL...AND UNION COUNTIES.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 12:00Z

7.5 hours before the tornado, 270 km from the path. June 4, 2003.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 94 joules per kilogram, CIN -108, lifted condensation level 674 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-06-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 120 square meters per square second, 0 to 6 km bulk shear 38 knots.193958Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-108 J/kg
Surface CAPE
98 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

Amarillo Airport, TX (KAMA), 00:00Z

4.5 hours after it, 270 km from the path. June 5, 2003.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 945 joules per kilogram, CIN -28, lifted condensation level 994 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-06-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 95 square meters per square second, 0 to 6 km bulk shear 44 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
945 J/kg
Mixed-layer CIN
-28 J/kg
Surface CAPE
916 J/kg
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.2
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The radar

The Pueblo radar (KPUX), 201 km away, was scanning. The volume nearest the touchdown began at 19:28 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in New MexicoEvery tornado in New Mexico since 1950Warnings in force in New Mexico nowThe forecast where you are

The other tornadoes of June 4, 2003

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 410:53 AM MDTF0Sherman, KS0.120
June 411:11 AM MDTF0Sherman, KS0.120
June 411:40 AM MDTF0Kit Carson, CO0.120
June 43:15 PM CDTF0Ellis, KS0.020
June 45:40 PM CDTF0Hodgeman, KS0.020
June 46:10 PM MDTF0Curry, NM0.130
June 46:25 PM MDTF0Curry, NM0.130
June 46:45 PM MDTF0Curry, NM0.130
June 47:59 PM MDTF0Curry, NM0.130
June 48:20 PM MDTF0Roosevelt, NM0.130$20,000
June 411:00 PM CDTF0Cochran, TX0.130
June 411:55 PM CDTF0Yoakum, TX0.130

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.